Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 202, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2018, 4:34 PM CDT for Chautauqua County, Cowley County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 4:34 PM CDT (21:34 UTC)
- Expired
- Aug 16, 2018, 5:03 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:43 PM CDT | TSTM WND GST 50 | Cedar Vale, KS | ESTIMATED 50 MPH GUST AND PEA SIZE HAIL. SMALL LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
207
WUUS53 KICT 162134
SVRICT
KSC019-035-162215-
/O.NEW.KICT.SV.W.0202.180816T2134Z-180816T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
434 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Cowley County in south central Kansas...
Western Chautauqua County in southeastern Kansas...
* Until 515 PM CDT.
* At 433 PM CDT, a severe thunderstorm was located near Dexter, or 8
miles west of Cedar Vale, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cedar Vale, Dexter and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9670 3714 9680 3728 9664 3730 9656
3730 9638 3700 9623
TIME...MOT...LOC 2133Z 220DEG 22KT 3715 9664
HAIL...1.00IN
WIND...60MPH
$$
LAWSON2 follow-up statements
407
WWUS53 KICT 162149
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
449 PM CDT THU AUG 16 2018
KSC019-035-162215-
/O.CON.KICT.SV.W.0202.000000T0000Z-180816T2215Z/
Cowley KS-Chautauqua KS-
449 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN COWLEY AND WESTERN CHAUTAUQUA COUNTIES...
At 449 PM CDT, a severe thunderstorm was located near Cedar Vale,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cedar Vale, Dexter and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9670 3714 9680 3728 9664 3730 9656
3730 9638 3700 9623
TIME...MOT...LOC 2149Z 235DEG 26KT 3715 9645
HAIL...1.00IN
WIND...60MPH
$$
LAWSON609
WWUS53 KICT 162203
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
503 PM CDT THU AUG 16 2018
KSC019-035-162213-
/O.CAN.KICT.SV.W.0202.000000T0000Z-180816T2215Z/
Cowley KS-Chautauqua KS-
503 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY AND
WESTERN CHAUTAUQUA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.
LAT...LON 3700 9670 3714 9680 3728 9664 3730 9656
3730 9638 3700 9623
TIME...MOT...LOC 2200Z 220DEG 22KT 3722 9638
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:12 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 16, 3:12 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Wichita KS 312 PM CDT Thu Aug 16 2018 .SHORT TERM...(This evening through Saturday) Issued at 203 PM CDT Thu Aug 16 2018 Storm chances are expected to increase across the region this afternoon and evening, persisting through tonight. One area of focus will be across portions of southern/southeast Kansas, on the northern fringe of a convectively-induced mid-level impulse (MCV) moving east/southeast across Oklahoma. Another area of focus will be across portions of central and east-central Kansas in the vicinity of a stalled frontal boundary. Current thinking is thunderstorm chances associated with the OK MCV will impact southern/southeast Kansas now through about 8 PM, with chances increasing across central/east-central Kansas toward 6-7 PM and persist into the overnight hours in vicinity of the frontal boundary. The highest storm coverage will probably be along/south of I-70, and along/east of I-135, amidst slightly cooler mid-level temperatures and better upper forcing. Storm coverage should be more on the isolated side generally west of I-135. Ample instability, steep mid-level lapse rates, and unseasonably strong deep layer shear will support a handful of strong to severe storms, capable of large hail and damaging winds. Additionally, rich low-level moisture and associated above normal precipitable water values will support pockets of very heavy rain and flooding. Other than a few lingering showers/storms far southeast Kansas Friday morning, building large-scale subsidence and low-level high pressure will support quiet weather through Saturday, with seasonable temperatures. .LONG TERM...(Saturday Night through Thursday) Issued at 203 PM CDT Thu Aug 16 2018 Model consensus continues to support increasing chances for widespread showers/thunderstorms Saturday night through Sunday night or early Monday, as another unseasonably strong upper low, currently just off the Pacific Northwest Coast, moves slowly over Mid-America. While a handful of strong to marginally severe storms cannot be ruled out during this time frame, thinking the greatest threat will be locally heavy rainfall given the above normal precipitable water values, relatively poor mid-level lapse rates, and the slow-moving nature of the upper low. Behind this system, Monday-Wednesday look to bring a little taste of fall, as an upper impulse diving southeast across the Midwest allows relatively cool Canadian air to filter south into the region. High temperatures look to be in the low 80s for many areas, with overnight lows in the 50s-low 60s. A gradual warming trend is expected beyond Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1257 PM CDT Thu Aug 16 2018 Thunderstorm chances are expected to increase later this afternoon and evening across the region. Thinking the greatest coverage will be across eastern Kansas, mainly along/south of I-70 and along/east of I-135. The strongest activity will be capable of large hail, damaging winds and frequent lightning. Additionally, pockets of very heavy rain are likely. Covered this threat with VCTS. Storm chances should end from northwest to southeast later tonight, with quiet VFR conditions and light north/northeast winds Friday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 90 68 90 / 40 10 0 0 Hutchinson 67 88 65 89 / 40 10 0 0 Newton 68 89 66 88 / 50 10 0 0 ElDorado 68 89 66 88 / 50 20 0 0 Winfield-KWLD 70 90 67 89 / 40 20 10 0 Russell 65 88 64 88 / 30 0 0 0 Great Bend 65 88 64 89 / 30 0 0 0 Salina 67 89 66 90 / 40 0 0 0 McPherson 67 88 65 89 / 40 10 0 0 Coffeyville 70 90 68 89 / 50 30 10 10 Chanute 69 89 67 89 / 50 30 10 0 Iola 68 88 67 89 / 50 20 0 0 Parsons-KPPF 69 89 68 89 / 50 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous weather outlook, Aug 16, 3:52 PM CDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Thu Aug 16 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorm chances will increase late this afternoon and persist through the evening and overnight hours. The greatest coverage should be generally along and east of I-135, with more of an isolated threat further west. The strongest activity will be capable of hail up to golfball size and 70 mph winds. Additionally, pockets of very heavy rainfall are likely, which may produce areas of flash flooding, especially across saturated areas of southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few showers or thunderstorms may linger over far southeast Kansas early Friday morning. Chances for showers and thunderstorms are expected to increase once again Saturday night through Tuesday, with the highest chances Saturday night through Sunday night. Strong to marginally severe storms are possible, along with locally heavy rain and possible flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this afternoon and evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 16, 4:26 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
426 PM CDT THU AUG 16 2018
KSZ093-162200-
Cowley KS-
426 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Cowley County in south central Kansas...
* Until 500 PM CDT.
* At 424 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Dexter, or 9 miles west of
Cedar Vale...moving northeast at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.
LAT...LON 3715 9681 3735 9653 3724 9652 3700 9653
3700 9670
TIME...MOT...LOC 2126Z 236DEG 21KT 3711 9667
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:49 PM CDT | Flash Flood Watch | ICT | Labette, Montgomery | 15 hr |
| Aug 16, 4:26 PM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| Aug 16, 4:47 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| Aug 16, 4:48 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Aug 16, 4:55 PM CDT | Special Weather Statement | ICT | Montgomery | 35 min |
| Aug 16, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 43 min |
| Aug 16, 5:18 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 42 min |
| Aug 16, 5:23 PM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Aug 16, 5:42 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| Aug 16, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 28 min |
| Aug 16, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 67 min |
| Aug 16, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 66 min |
| Aug 16, 6:24 PM CDT | Special Weather Statement | ICT | Rice | 36 min |
| Aug 16, 6:36 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Aug 16, 6:39 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 45 min |
| Aug 16, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 35 min |
| Aug 16, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.